Texas, 2020

Drought in Texas, December 1 to 31, 2020

December 1 to 31, 2020 · NWS OUN · 1 event in 1 county or zone

Drought remained fairly consistent in area and magnitude across western north Texas, with severe drought confined to Hardeman county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought remained fairly consistent in area and magnitude across western north Texas, with severe drought confined to Hardeman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 30, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 30, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1043 PM CST Mon Nov 30 2020

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1042 PM CST Mon Nov 30 2020

Although there is a lot of local-scale variability in the current
temperatures, overall temperatures are a but cooler than forecast.
Although temperatures won't necessarily drop as steeply later
tonight as the winds increase slightly, it was still worth
lowering the forecast lows a touch in most areas.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 404 PM CST Mon Nov 30 2020

Not as cold tonight with return to and increasing southerly winds as
surface ridge continues to depart to our south and east and lee
troughing intensifies ahead of intensifying western trough. During
the day tomorrow, breezy south winds over all but northwest parts of
Oklahoma as low level cyclogenesis commences over the eastern New
Mexico and Texas High Plains. Attendent surface trough will approach
northwest Oklahoma tomorrow afternoon, and this trough will undergo
deep frontogenesis as upper system dives southward through the
southern Rockies, setting up winter weather event for Wednesday and
Thursday.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 404 PM CST Mon Nov 30 2020

A dynamic and complex mid-level trough is forecast to descend
from the Pacific Northwest and bring heavy snow to far northern
Oklahoma Wednesday into Thursday morning. A Winter Storm Watch has
been issued for the northern two tiers of counties for 18Z
Wednesday through 18Z Thursday, where three to five inches are
expected.

The operational models indicate passage of the 700mb low across
north-central Oklahoma on Wednesday night, and the highest
accumulations will likely be over south-central KS. A relatively
narrow zone of higher snowfall amounts is possible in the
TROWAL/deformation zone (typically on the NW side of the 700mb
low), and this appears possible somewhere over NW/N Oklahoma. This
zone will depend on the actual track of this system, and the
target area may change as more data comes in. Model accumulations
are trending higher, and this will have to be watched. Given
this, the location/amounts are quite uncertain.

The good news: icing is not a concern given the absence of a warm
nose. As for the grids, we input a blend of ECMWF/GFS/NAM to
increase POPS over NW and N Oklahoma on Wednesday, and nudged
towards WPCGuidance for Thursday. We also lowered temperatures for
Wednesday - used CONSSHORT for the minimum and CONSRAW for the
maximum. Also, wind speeds were increased using CONSSHORT.

A Rex Block pattern will then setup by end of the week, placing
our area under northerly flow (aloft). Temperatures will rise to
the 50s on Saturday and Sunday.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1042 PM CST Mon Nov 30 2020

VFR conditions are expected with some increase in cirrus expected
on Tuesday. Winds will be from the south overnight and through
much of Tuesday before a front moves into northwest Oklahoma late
Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  29  54  31  39 /   0   0   0  40
Hobart OK         28  55  32  42 /   0   0   0  20
Wichita Falls TX  26  60  33  47 /   0   0   0  20
Gage OK           26  54  31  39 /   0   0   0  20
Ponca City OK     25  53  29  42 /   0   0   0  50
Durant OK         29  57  38  49 /   0   0  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from Wednesday afternoon through Thursday
     morning for OKZ005>008-010>013.

TX...None.
&&

SHORT TERM...11
LONG TERM....01
AVIATION...26
Hazardous weather outlook, Nov 30, 12:01 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CST Mon Nov 30 2020

OKZ004>048-050>052-TXZ083>090-011130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CST Mon Nov 30 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Snow...
Rain will likely change to snow Wednesday into Thursday across
the northern half of Oklahoma. Snow accumulations may be enough
to impact travel.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Hardeman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Park/Forest Service
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935329.